The aim of the study was to illustrate the increased risk of ischemic stroke in the context of multiple myeloma (MM) under treatment with lenalidomide combined with dexamethasone.
This is a case report and literature review.
A 62-year-old woman diagnosed with relapsed MM under treatment with lenalidomide and dexamethasone presented with acute onset disorientation, disturbed behavior, and aphasia. Cranial computed tomography scan revealed an acute cerebral infarction in the left middle cerebral artery territory, and brain magnetic resonance imaging showed additional silent ischemic lesions in other arterial territories. Common stroke etiologies were excluded after an extensive study, leading to a final diagnosis of cerebral infarction of uncommon cause probably related to MM and treatment with lenalidomide plus dexamethasone. A literature review provided 84 reports from the license holder, 2 more cases of stroke in patients with MM receiving lenalidomide and a recurrent stroke in a patient experiencing polyneuropathy, organomegaly, endocrinopathy, monoclonal gammopathy, and skin changes (POEMS syndrome) treated with lenalidomide.
Our case exemplifies the need to raise awareness about the risk of ischemic stroke associated with MM that might be increased by treatment with lenalidomide and to establish consistent recommendations regarding thromboprophylaxis to reduce comorbidities and mortality in these patients.
Department of Neurology and Stroke Center, La Paz University Hospital, Autonomous University of Madrid, La Paz University Hospital Health Research Institute (IdiPAZ), Madrid, Spain.
Address correspondence and reprint requests to Elena de Celis, MD, Hospital Universitario La Paz, Paseo de la Castellana, 261, 28046 Madrid, Spain; E-mail: email@example.com
Conflicts of Interest and Source of Funding: The authors have no conflicts of interest to declare.